Hot Flashes and Hormonal Therapy for Prostate Cancer

Posted by dandl48 Dave @dandl48, Jul 14 5:26pm

@bruto1 I see from a different thread you started HDT 4+ months ago. I has a 4 month shot of Eligard 2 weeks ago and had my first Hot Flash 3 days ago. It was very mild and lasted for only a few minutes. since then, I’ve had a few more each day but again very mild and short. Based on your experience is this normal for the shot to take 10+ days before the side effects kick in? My SBRT is scheduled for 2nd week in Sept in Rochester.

It took a few days for the hot flashes to appear after my initial injection. I still have them. I estimate 2-3 times daily. Predictability is limited, though alcohol consumption is often a trigger. Most pass within 2-5 minutes. I have also suffered from night sweats, joint pain, loss of muscle mass and fatigue. All of these side effects are annoying in their own way but you have to fight through them, knowing that some day it will all end well. Stay positive.

Liked by dandl48 Dave

REPLY

@bruto1 Thanks for the reply. So far the fatigue part is the biggest problem along with the joint pain since I already suffer from Lyme disease

REPLY

good evening gentleman, i,m not sure if the lupron shots i get are the same as what you get but i have been feeling cold the last few months

REPLY

Fatigue was my main issue, then can only sleep couple of hours at night. Throw in a few night sweats, some joint pain, and you have side effects.

REPLY

mrbill @mrbill Agreed, the fatigue is the worst with joint pain in 2nd. If the hot flashes stay with the short duration and no night sweats, I can live with both,

REPLY

Yes I have all those symptoms being on Lupron 2 years. I find marajuana oil at night really helps

REPLY
@john57

good evening gentleman, i,m not sure if the lupron shots i get are the same as what you get but i have been feeling cold the last few months

Jump to this post

Yes that is a normal affect along with others.

REPLY

I did 18 months of Lupron in conjunction with six cycles of taxotere and 25 IMRT after surgery and SRT failed. The SEs:

Fatigue
Muscle and joint stiffness
Hot flashes
Penile and testicle shrinkage.

I did not experience weight gain or loss of libido.

I managed to mitigate the fatigue and muscle and joint stiffness through exercise, notice I said mitigate. I swam, rode my bike, played basketball, skied with friends, hiked in the mountains with family, lifted weights.

I chose not to go the pharmaceutical route for the hot flashes. They were annoying but not debilitating. Some of the ways I managed was not running the heater in my car during the winter, going out on the back deck, keeping the ceiling fans going, swimming in the unheated pool…these are best done without your spouse though dual climate controls do help keep the peace when driving!

REPLY

Ever since my last post on July 15th the Eligard shot has hit me hard with hot flashes and night sweats. For the last 5 nights it was pretty impossible to sleep. If I get 3 hours of sleep a night I'm thankful. Spoke with my Mayo radiation team and they prescribed Megestrol for the Hot Flashes; hope this helps with sleeping. If I have to have to take ADT after the SBRT and have to suffer these side effects I don't know if I would take the shots. This just might be my exhaustion talking.

REPLY

I feel your heat. Have you explored another alternative medication with your MD, e.g., Lupron? While Lupron can have similar side effects, the severity with this medication may be less than Eligard. No guarantees but perhaps worth trying.

REPLY

I have a slightly different question on this subject. I received a one-time injection in May 2020 of Eligard (aka Lupron) which lasts 4 months. At the same time, I started a once a day bicalutamide which I stopped taking on August 13th at the end of my proton treatments. My side effects were mild (hot flashes, fatigue, restless sleep). Exercise was a big help in mitigating the side effects. I know that the longer one takes androgen deprivation therapy (ADP), the longer it takes to get over it. My question is this: how long after ceasing a short term course (4 months) of ADP before the side effects disappear if ever?

REPLY

Well I had 1 shot of the Lupron at Mayo MN a year and a half ago.. and the side effects are still lingering it seems.. but I need to ask them .. Thanks for your note.. to remind me it inquire… I was so glad to have the Prostate Cancer caught dead in its tracks that was my main focus at the time… a year's follow up gives me PSAs around 0.5… and that makes me feel good..

Liked by dandl48 Dave

REPLY

Ken82, Thanks for your reply. I'll just have to be patient. I won't know how I am doing until January when I will have my first blood test for measuring PSA following the cessation of proton treatments and the hormone therapy. I am extremely hopeful since they caught my cancer localized and very early. Good luck on your progress.

REPLY
@ken82

Well I had 1 shot of the Lupron at Mayo MN a year and a half ago.. and the side effects are still lingering it seems.. but I need to ask them .. Thanks for your note.. to remind me it inquire… I was so glad to have the Prostate Cancer caught dead in its tracks that was my main focus at the time… a year's follow up gives me PSAs around 0.5… and that makes me feel good..

Jump to this post

Do you mind sharing your treatment was it surgery?

REPLY

I have not done surgery yet, I’m scheduled for Nov 18

REPLY
Please login or register to post a reply.